Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 185, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 27, 2002, 6:59 PM CDT for Rolette County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2002, 6:59 PM CDT (23:59 UTC)
- Expired
- Aug 27, 2002, 7:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Rolette County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 4:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 12.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 668 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1358 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
309 WUUS53 KBIS 272359 SVRBIS NDC079-280045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 659 PM CDT TUE AUG 27 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA * UNTIL 745 PM CDT * AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF EAST DUNSEITH...OR ABOUT 15 MILES NORTHEAST OF BOTTINEAU...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... INTERNATIONAL PEACE GARDENS AT 705 PM CDT SHELL VALLEY AT 705 PM CDT BELCOURT AT 715 PM CDT ST. JOHN...ROLLA AT 720 PM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR CENTRAL NORTH DAKOTA. LAT...LON 4896 10016 4875 10012 4877 9962 4894 9954 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:50 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Aug 27, 2:50 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT TUE AUG 27 2002 A CONCERN EXISTS AGAIN THIS AFTERNOON AND EVENING FOR A FEW SEVERE THUNDERSTORMS...EXPECIALLY IN THE NORTHEAST PART OF THE FORECAST AREA WHERE MID LEVEL WESTERLY FLOW IS STRONGEST WITH DEEP VERTICAL SHEAR. THE CHANCE OF THUNDERSTORMS WILL DECREASE SHARPLY LATE TONIGHT AS THE WESTERN UPPER TROUGH SHEARS OFF WITH THE NORTHERN BRANCH MOVING INTO SOUTHERN MANITOBA. A SHORT DRY PERIOD IS LIKELY WED AND WED NIGHT...BUT A CHANCE OF THUNDERSTORMS WILL RETURN THURSDAY AS UPPER FLOW BECOMES SOUTHWEST IN ADVANCE OF A DIGGING WEST COAST TROUGH. FOR THE EXTENDED FORECAST...SHORT WAVES IN A SOUTHWEST FLOW WILL MAINTAIN A CHANCE OF THUNDERSTORMS INTO SUNDAY. THE MEDIUM RANGE MODELS THEN SHOW THE MAIN ENERGY SHIFTING NORTH INTO CANADA AS A CLOSED LOW DEVELOPS IN CENTRAL SASKATCHEWAN. THE MRF DEPICTS DRY PACIFIC HIGH PRESSURE ENTERING THE REGION MONDAY. .BIS...NONE. LM
In the hours before
Local storm report, Aug 27, 5:31 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
531 PM CDT TUE AUG 27 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 6 SW KENMARE ND 1.75 INCH HAIL
08/27/02 WARD REPORTED BY PUBLIC.Local storm report, Aug 27, 5:49 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
549 PM CDT TUE AUG 27 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 8 S KENMARE ND .75 INCH HAIL
08/27/02 WARD REPORTED BY PUBLIC.Local storm report, Aug 27, 6:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
656 PM CDT TUE AUG 27 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM 3 SW BALFOUR ND .75 INCH HAIL
08/27/02 MCHENRY REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:10 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 35 min |
| Aug 26, 7:36 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 54 min |
| Aug 26, 7:48 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 57 min |
| Aug 26, 11:35 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 40 min |
| Aug 27, 4:21 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 39 min |
| Aug 27, 4:22 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 23 min |
| Aug 27, 4:48 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 27 min |
| Aug 27, 4:50 PM CDT | Tornado Warning | BIS | Ward | 25 min |
| Aug 27, 4:50 PM CDT | Tornado Warning | BIS | Ward | 25 min |
| Aug 27, 5:19 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 41 min |
| Aug 27, 5:42 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 63 min |
| Aug 27, 6:48 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 57 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.